Nurses must increase vigilance for identifying patients at risk for fungal meningitis following the September 26, 2012 recall of injectable methylprednisolone acetate that was packaged by New England Compounding Facility in Framingham, MA. According to the Centers for Disease Control and Prevention's website, there have been 185 cases and 14 deaths among 12 states and continues to grow (CDC, 2012). The impact is potentially greater because healthcare facilities in 21 states have received the recalled lots of the affected drug.
Patients who received contaminated injections presented with symptoms from one week to 4 weeks after the injection. It is important for nurses to report patients who are symptomatic of meningitis through the month of October to a physician or licensed advanced practiced nurse. To further assist in the evaluation or referral for meningitis work-up, all health care professionals including those in primary care offices, emergency departments, or retail clinics should go to the CDC website (http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html) for a current list of health care providers who administered the recalled lots. The CDC website also provides continually updated information on the meningitis outbreak and educational information for providers and patients.
Centers for Disease Control & Prevention. (2012). Multistate Meningitis Outbreat Investigation. Retrieved from http://www.cdc.gov/HAI/outbreaks/meningitis.html. Last accessed 10/12/2012.